Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Topeka, KS

April 4, 2012Anderson County, Kansas

NWS Topeka, KS issued this areal flood warning at Apr 4, 2012, 9:16 PM CDT for Anderson County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 9:16 PM CDT (02:16 UTC)
Expired
Apr 5, 2012, 7:15 AM CDT
In force
10 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WGUS43 KTOP 050216
FLWTOP

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT WED APR 4 2012

KSC003-050615-
/O.NEW.KTOP.FA.W.0002.120405T0216Z-120405T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
916 PM CDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  WEST CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 909 PM CDT...LAW ENFORCEMENT REPORTED FLOODING STILL
  OCCURRING ALONG ELM CREEK JUST WEST OF HARRIS IN NORTHWEST
  ANDERSON COUNTY. THEREFORE A FLOOD WARNING IS NOW IN EFFECT
  FOR THIS AREA UNTIL 115 AM. THIS REPLACES THE FLASH FLOOD
  WARNING ISSUED EARLIER FOR NORTHERN ANDERSON AND NORTHEAST
  COFFEY COUNTIES SINCE NO OTHER FLOODING WAS BEING REPORTED
  ACROSS THESE COUNTIES AT 9 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTY ROADS. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

&&

LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551

$$
2 follow-up statements
455 
WGUS43 KTOP 050546
FLWTOP

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT THU APR 5 2012

KSC003-051215-
/O.EXT.KTOP.FA.W.0002.000000T0000Z-120405T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
1246 AM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLOOD WARNING FOR...
  WEST CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 715 AM CDT

* AT 1241 AM CDT...LAW ENFORCEMENT REPORTED THAT COLORADO ROAD WAS 
STILL CLOSED DUE TO THE ELM CREEK FLOODING THE ROAD. COLORADO ROAD 
WAS CLOSED BETWEEN 1900 AND 2000 ROAD IN WEST CENTRAL ANDERSON 
COUNTY. THE ELM CREEK WILL LIKELY CONTINUE TO FLOOD INTO THE EARLY 
MORNING HOURS THURSDAY THUS THE FLOOD WARNING HAS BEEN EXTENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING. DO NOT ATTEMPT TO DRIVE THROUGH FLOOD WATERS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST WEATHER INFORMATION.

&&

LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551

$$
448 
WGUS83 KTOP 051212
FLSTOP

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT THU APR 5 2012

KSC003-051222-
/O.EXP.KTOP.FA.W.0002.000000T0000Z-120405T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
712 AM CDT THU APR 5 2012

...THE FLOOD WARNING WILL EXPIRE AT 715 AM CDT FOR WEST CENTRAL
ANDERSON COUNTY...

AT 712 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT FLOODING FROM THE 
ELM CREEK WAS RECEDING AND LITTLE ADDITIONAL RAINFALL IS FORECAST. 
THEREFORE THE WARNING IS NO LONGER IN EFFECT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 4, 6:38 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 6:38 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED APR 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...

A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN
THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS
THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH
INTO EASTERN KS ATTM.

SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE
INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF
PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW
20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG
THE SCATTERED SHOWERS.  EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED
BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS
AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT
MOVES EASTWARD.  HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD
THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM
OFF QUICKLY THURSDAY MORNING.  WHILE COULDNT RULE OUT SOME PEA SIZED
HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS
OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE
SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON
BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT
OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS
TO STAY IN THE 50S UNDER CLOUDY SKIES.  ALSO THINK WONT BE ENOUGH
CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE
WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY
MORNING HOURS.

CRAVEN

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI
WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS
EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT
MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND
NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH
MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT
ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS
FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT.
LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN
COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN
AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS
AM COULD SEE LOWS IN THE 30S.

&&

.AVIATION...

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS THE
TAF SITES THROUGH 3Z WED. VISIBILITIES AND CEILINGS MAY DECREASE TO
IFR LEVELS DURING THE HEAVIER RAINFALL THIS EVENING. THE RAIN
SHOULD DIMINISH TO OCCASIONAL SHOWERS BY 6Z WED...THEN END BY 14Z WED.
CEILINGS WILL REMAIN AT MVFR CRITERIA THROUGH THE TAF PERIOD.
THERE MAY BE SOME PERIODS OF IFR CEILINGS BETWEEN 6Z WED AND 14Z
WED. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 15 KTS.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED APR 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK
AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY
ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS
EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS.

RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE
OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.

In the hours before

Special weather statement, Apr 4, 4:51 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012

KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...

THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.

&&

LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
      3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622
Special weather statement, Apr 4, 5:55 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED APR 4 2012

KSZ056-058-059-042330-
ANDERSON-COFFEY-FRANKLIN-
555 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND
SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS WESTWARD TO JUST EAST OF WAVERLY..

&&

LAT...LON 3843 9554 3842 9531 3824 9541 3824 9554
TIME...MOT...LOC 2254Z 189DEG 8KT 3831 9547
Local storm report, Apr 4, 6:58 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 S WAVERLY             38.38N 95.60W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING ACROSS THE ROAD AT THE
            INTERSECTION OF 24TH AND TREFOIL.

&&

BYRNE
Local storm report, Apr 4, 7:00 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      4 SSE WAVERLY           38.34N 95.57W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.

&&

BYRNE
Local storm report, Apr 4, 7:46 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      4 S WAVERLY             38.34N 95.60W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.

&&

BYRNE
Local storm report, Apr 4, 9:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 W HARRIS              38.32N 95.46W
04/04/2012                   ANDERSON           KS   LAW ENFORCEMENT

            WATER REPORTED RUNNING OVER 2000 ROAD.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:11 PM CDTRiver Flood WarningTOPCloud13 hr
Apr 4, 11:59 PM CDTRiver Flood WarningTOPClay15 hr

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.